Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 236, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 1, 2008, 11:59 AM CDT for Blount County, Jefferson County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 11:59 AM CDT (16:59 UTC)
- Expired
- Jun 1, 2008, 12:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:20 PM CDT | HAIL 0.75 | 2 S Center Point, AL | DIME TO PENNY SIZE HAIL FELL NEAR GRAYSON VALLEY. |
| Jun 1, 12:33 PM CDT | HAIL 0.88 | Trussville, AL | NICKEL SIZE HAIL WAS REPORTED ON SWEENEY HOLLOW ROAD AND 25TH STREET NE. |
| Jun 1, 12:35 PM CDT | HAIL 1 | 1 Ssw Pinson-Clay-Chalk, AL | REPORTED AT LIVINGSTON OAKS APARTMENTS IN CENTER POINT. |
| Jun 1, 12:39 PM CDT | HAIL 1 | Center Point, AL | QUARTER SIZE HAIL WAS OBSERVED NEAR CENTER POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 011659
SVRBMX
ALC009-073-011730-
/O.NEW.KBMX.SV.W.0236.080601T1659Z-080601T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
JEFFERSON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
PINSON-CLAY-CHALKVILLE...MOUNTAIN BROOK...LEEDS...IRONDALE...
HOMEWOOD...GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...
* UNTIL 1230 PM CDT
* AT 1157 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
FORESTDALE TO VILLAGE CREEK AVENUE W TO BIRMINGHAM FAIRGOUNDS...OR
ALONG A LINE EXTENDING FROM 7 MILES WEST OF FULTONDALE TO
FAIRFIELD...AND MOVING NORTHEAST AT 18 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BROOKSIDE BY 1205 PM CDT...
VESTAVIA HILLS...U.A.B. CAMPUS...SAMFORD UNIVERSITY AND LEGION
FIELD BY 1210 PM CDT...
U.A.B. CAMPUS AND BIRMINGHAM BY 1215 PM CDT...
KINGSTON...TARRANT AND DANVILLE BY 1220 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3361 8709 3378 8666 3361 8655 3356 8655
3356 8653 3355 8652 3353 8653 3336 8695
3360 8710
TIME...MOT...LOC 1659Z 244DEG 16KT 3359 8691 3355 8689
3349 8688
$$
JD/811 follow-up statement
000
WWUS54 KBMX 011720
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SUN JUN 1 2008
ALC009-073-011730-
/O.CON.KBMX.SV.W.0236.000000T0000Z-080601T1730Z/
JEFFERSON AL-BLOUNT AL-
1220 PM CDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR BLOUNT AND CENTRAL JEFFERSON COUNTIES...
AT 1218 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FULTONDALE TO DANVILLE TO BIRMINGHAM...OR ALONG A LINE EXTENDING
FROM FULTONDALE TO BIRMINGHAM...MOVING NORTHEAST AT 18 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GARDENDALE...KETONA LAKES...BIRMINGHAM AIRPORT AND TARRANT BY 1225
PM CDT...
NEW CASTLE...CLOVERDALE...IRONDALE AND CENTER POINT BY 1230 PM
CDT...
LAT...LON 3361 8709 3378 8666 3361 8655 3356 8655
3356 8653 3355 8652 3353 8653 3336 8695
3360 8710
TIME...MOT...LOC 1720Z 244DEG 16KT 3363 8681 3359 8679
3353 8678
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:00 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 1, 11:00 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN JUN 1 2008 .UPDATE... NO BIG CHANGES WERE MADE ON THE AFTERNOON UPDATE TO THE FORECAST. WELL-DEFINED OUTFLOW BOUNDARY FROM MORNING MCS TO OUR NORTHEAST CUTS ACROSS THE NORTHEAST CORNER OF OUR CWA. ANOTHER AREA OF ENHANCED CU (SOME SORT OF CONVERGENCE ZONE) STRETCHES SW-NE ACROSS THE WESTERN AND NORTHERN COUNTIES. MORNING SOUNDINGS SHOWED A BIT OF A CAP AROUND 700 MB...BUT WITH PLENTY OF CONVECTIVE POTENTIAL SHOULD THAT CAP BE ERODED OR OVERCOME. LIKELY POPS STILL SEEM JUSTIFIED FOR THE NORTH HALF...AND I EXPECT RW/TRW COVERAGE TO STEADILY INCREASE THROUGH THE AFTERNOON. /61/ && .SHORT TERM...TODAY AND MONDAY. SUNDAY NIGHT AND MONDAY...LOOK FOR THE FRONT MOVING THROUGH THE STATE TO SLOW. THOUGH THE FIRST HINT WAS WITH THE 00Z RUNS..BOTH THE GFS AND THE NAM ARE HINTING AT THE FORMATION OF A MCS IN THE AREA OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI...AND HAVE IT MOVING INTO THE STATE AFTER 00Z TONIGHT. THIS IS A QUESTIONABLE FEATURE BUT ONE THAT NEEDS TO BE MONITORED CLOSELY. HAVE RAISED POPS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING...AND AGAIN FOR MONDAY DURING THE DAY AS TEMPERATURES ARE EXPECTED TO SOAR ONCE AGAIN. ANY LEFTOVER BOUNDARIES FROM SUNDAY NIGHT COULD BECOME A CONCERN FOR REDEVELOPMENT ON MONDAY. 27/SWU && .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. STILL LOOKING RATHER WARM AND DRY IN THE EXTENDED FORECAST. THICKNESSES SUPPORT TEMPERATURES AS HIGH AS 95 OR 96 DEGREES ON TUESDAY. WILL TACK A FEW DEGREES ONTO GUIDANCE AND GO WITH A MORE CONSERVATIVE 93 TO 94. WEAK RIDGING ACROSS THE SOUTHEAST WILL LIMIT THE POTENTIAL FOR ANY THUNDERSTORM ACTIVITY...BUT WITH SUCH WARM TEMPERATURES NOT COMFORTABLE TAKING ISOLATED WORDING TOTALLY OUT OF THE FORECAST. THICKNESSES LOWER A BIT THURSDAY INTO THE WEEKEND..BUT AFTERNOON HIGHS WILL STILL BE 3 TO 6 DEGREES ABOVE NORMAL. A TROUGH DEEPENS TO OUR WEST LATE IN THE WORK WEEK...RESULTING IN A GRADUAL TRANSITION BACK TO SOUTHWESTERLY FLOW ACROSS CENTRAL ALABAMA. AS A RESULT...RAIN CHANCES WILL INCREASE SLIGHTLY FOR THE WEEKEND. && .AVIATION...12Z AVIATION DISCUSSION. WEATHER ACTIVITY WILL BE ON THE INCREASE AT ALL TAFS SITES TODAY...STARTING IN THE NORTH AROUND 18Z AND EXTENDING TO MGM AND TOI BY 21Z. STARTED ADDING CB TO ALL SITES AT 16Z AND TRENDED TOWARDS VCTS IN THE NORTH BY 20Z AND VCSH IN THE SOUTH BY 22Z. KEPT VIS VFR...BUT THERE IS THE POSSIBILITY OF CEILINGS DROPPING TO MVFR IN THE VICINITY OF TS. TS WILL BE IN CLUSTERS MOVING THROUGH THE STATE...WITH THE POTENTIAL FOR A LARGE SCALE +TS EFFECTING TCL AND EET AFTER 00Z. WAITING FOR NEXT ISSUANCE AND NEXT MODEL RUN BEFORE ADDING TO TAFS. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Jun 1, 6:11 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE BIRMINGHAM AL 611 AM CDT SUN JUN 1 2008 CORRECTED TYPO... ALZ011>015-017>050-021112- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 611 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD FRONT MOVES INTO CENTRAL ALABAMA. CLUSTERS OF THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL...AS WELL AS LOCALLY HEAVY RAINFALL...WILL BE THE MAIN THREATS. ISOLATED CELLS ARE ALSO POSSIBLE AHEAD OF THE FRONT. DEVELOPMENT IS EXPECTED TO BEGIN AFTER 12 PM IN THE NORTHERN COUNTIES AND LOCATIONS SOUTH OF INTERSTATE 85 CAN EXPECT DEVELOPMENT AFTER 5 PM. THE WEATHER THREAT WILL NOT BE CONFINED TO THE DAYTIME HOURS. THOUGH HEATING WILL EXACERBATE THE DEVELOPMENT OF THUNDERSTORMS... INSTABILITY WILL REMAIN IN THE ATMOSPHERE THROUGH THE OVERNIGHT HOURS SUNDAY INTO MONDAY MORNING. THERE IS THE POSSIBILITY OF A LARGE COMPLEX OF THUNDERSTORMS MOVING THROUGH THE STATE AFTER SUNSET...SO STAY TUNED TO YOUR NOAA WEATHER RADIO THROUGHOUT TODAY AND MAKE SURE YOUR RADIO ALERT TONE IS TURNED ON BEFORE GOING TO BED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE MONDAY. ESPECIALLY DURING THE PEAK HEATING OF THE DAY...AS THE FRONT FROM SUNDAY WILL BE LINGERING ACROSS THE STATE. AGAIN...THE MAIN THREATS WILL BE DAMAGING WINDS... HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY SUNDAY. 27/SWU
In the hours before
Special weather statement, Jun 1, 11:32 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1132 AM CDT SUN JUN 1 2008 ALZ024-011715- JEFFERSON- 1132 AM CDT SUN JUN 1 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 1215 PM CDT... AT 1131 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SYLVAN SPRINGS TO HUEYTOWN TO ALABAMA ADVENTURE...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF HUEYTOWN TO HUEYTOWN TO BESSEMER...MOVING NORTHEAST AT 18 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MCADORY. ALABAMA ADVENTURE. DOLOMITE. RAIMUND. MULGA. ADAMSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 32 min |
| Jun 1, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 28 min |
| Jun 1, 1:13 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 22 min |
| Jun 1, 1:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 30 min |
| Jun 1, 1:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 15 min |
| Jun 1, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 23 min |
| Jun 1, 2:04 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 17 min |
| Jun 1, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 34 min |
| Jun 1, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 30 min |
| Jun 1, 2:35 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 25 min |
| Jun 1, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 31 min |
| Jun 1, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 21 min |
| Jun 1, 3:14 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 31 min |
| Jun 1, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 32 min |
| Jun 1, 3:35 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 25 min |
| Jun 1, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| Jun 1, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Jun 1, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
| Jun 1, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 35 min |
| Jun 1, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 33 min |
| Jun 1, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 28 min |
| Jun 1, 4:18 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 27 min |
| Jun 1, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 25 min |
| Jun 1, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 34 min |
| Jun 1, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 33 min |
| Jun 1, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 35 min |
| Jun 1, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Shelby, Talladega | 26 min |
| Jun 1, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 37 min |
| Jun 1, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 39 min |
| Jun 1, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 35 min |
| Jun 1, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby | 32 min |
| Jun 1, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega, Tallapoosa | 36 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 34 min |
| Jun 1, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 20 min |
| Jun 1, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.